Ohio, 2014

Flash Flood in Ohio, February 21, 2014

February 21, 2014 · NWS CLE · 1 event in 1 county or zone

Temperatures warmed into the upper 50s on the evening of Thursday February 20th into the early morning hours of Friday the 21st. 5 of rainfall as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Temperatures warmed into the upper 50s on the evening of Thursday February 20th into the early morning hours of Friday the 21st. This brief thaw was accompanied by an average 0.5 of rainfall as a cold front moved through the region. The rain and warm temperatures caused an average of 0.75 to 1.0 inches of snowmelt to runoff into the rivers. The rising rivers caused ice to break up resulting in jams. Many reported jams did not produce any damage or flooding. Some ice jams were more significant and resulted in evacuations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 21, 12:38 PM EST, 22 minutes earlier.

Area forecast discussion, Feb 21, 12:38 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1238 PM EST FRI FEB 21 2014

.SYNOPSIS...
VERY WINDY CONDITIONS THIS AFTERNOON AS STRONG LOW PRESSURE OVER
UPPER MICHIGAN TRACKS NORTH TOWARDS HUDSON BAY. THE AREA WILL
REMAIN ON THE SOUTHERN PERIPHERY OF THIS SYSTEM ON SATURDAY...WITH
HIGH PRESSURE EXPANDING FROM THE NORTHERN PLAINS TO THE OHIO
VALLEY ON SUNDAY. COOLER AIR WILL RETURN FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT IS NOW WELL EAST OF THE AREA AT THIS TIME. SHOWERS
PRETTY MUCH OUT OF THE AREA AS WELL. A FEW SPRINKLES CAN BE
EXPECTED TODAY CHANGING OVER TO A MIX OF SPRINKLES AND FLURRIES
THIS EVENING. TEMPERATURES NEARLY STEADY WHERE THEY ARE NOW.

PREVIOUS DISCUSSION...

WE HAVE RECEIVED SOME REPORTS PONDING OF WATER ON ROADWAYS EARLY
THIS MORNING AND A FLOOD WARNING WAS RECENTLY ISSUED FOR CRAWFORD
AND RICHLAND COUNTIES WHERE THE BLACK FORK AND SANDUSKY RIVERS
WERE COMING OUT OF THEIR BANKS. WE HAVE ALSO ISSUED A FLASH FLOOD
WARNING FOR THE ROCKY RIVER AREA WHERE AN ICE JAM IS CAUSING THE
RIVER TO RISE RAPIDLY.

ONE MORE SURGE OF MOISTURE MOVING NORTH ACROSS EASTERN OHIO WILL
BRING ANOTHER ROUND OF RAIN TO OUR EASTERN COUNTIES THIS MORNING.
THIS WILL OCCUR AHEAD OF THE UPPER LEVEL TROUGH THAT WILL SWING
THROUGH OVER THE NEXT FEW HOURS AND PUSH THE DEEP MOISTURE AXIS TO
THE EAST. BUMPED UP POPS A LITTLE BIT ACROSS THE EASTERN HIGHLANDS
AND ADDED A MIX WITH SNOW ACROSS NORTH CENTRAL OHIO WHERE THE
AIR MASS HAS COOLED ENOUGH BEHIND THE FRONT TO SEE A LITTLE BIT OF
A MIX. WINDS WILL CONTINUE TO INCREASE THROUGH THE MORNING AS
MIXING DEPTHS COME UP BEHIND THE FRONT.

PREVIOUS DISCUSSION...AT 4 AM THE COLD FRONT WAS LOCATED ACROSS
NORTHEAST OHIO WITH RESIDUAL SHOWER ACTIVITY MOVING NORTHEAST. THE
THREAT OF SEVERE WEATHER HAS ENDED BUT A WIND ADVISORY REMAINS IN
EFFECT UNTIL 7 PM AND A FLOOD WATCH REMAIN IN EFFECT UNTIL 10 AM.
WINDS HAVE BEEN UNDERWHELMING THUS FAR WITH THE BETTER GUSTS YET
TO COME AS THE SECONDARY COLD PUSH LOCATED WEST OF CHICAGO ARRIVES
TODAY. MODEL SOUNDINGS CONTINUE TO ADVERTISE GOOD MIXING THROUGH
850MB WHERE 45-50 KNOT WILL RESIDE. CONFIDENCE REMAINS HIGH IN
STILL ACHIEVING THE GUSTY WINDS TODAY WITH THE STRONGEST WINDS
ACROSS NW OHIO AND DOWNWIND OF LAKE ERIE WHERE WESTERLY GUSTS TO
50 MPH ARE POSSIBLE. GUSTS WILL BE CLOSER TO 45 MPH FOR MOST OF NE
OHIO.

RAINFALL OVER THE LAST 24 HOURS WAS IN THE BALL PARK...RANGING FROM
AROUND AN INCH AND A HALF AT TOLEDO TO AROUND THREE QUARTERS OF AN
INCH AT CLEVELAND...WITH SOME SPOTS AS LOW AS A HALF INCH. THE SNOW PACK
HAS BEEN A LITTLE SLOWER TO MELT HOWEVER SO NOT SURE AT THIS TIME
HOW MUCH OF THE WATER REMAINS TRAPPED IN THE SNOW. SEVERAL AREA
RIVERS ARE FORECAST TO SEE MINOR FLOODING BUT NO ICE JAMS HAVE BEEN
OBSERVED AT THIS TIME. ALTHOUGH TEMPERATURES WILL FALL TODAY...THE
POTENTIAL REMAINS FOR JAMS TO DEVELOP AS THE FLOW INCREASES ON
RIVERS. A FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM WITH LITTLE
ADDITIONAL RAINFALL EXPECTED AFTER SUNRISE.

HIGH TEMPERATURES FOR TODAY ARE OCCURRING EARLY THIS MORNING AHEAD OF
THE COLD ADVECTION WITH TEMPERATURES SETTLING INTO THE MID AND UPPER
30S BY NOON. OTHERWISE THERE MAY BE A FEW PEAKS OF SUN AS THE
MID-LEVEL CLOUD DECK PULLS AWAY TO THE EAST WITH A STRATOCU DECK TO
FOLLOW AS LOW LEVEL LAPSE RATES STRENGTHEN.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
WE WILL REMAIN ON THE SOUTHERN PERIPHERY OF THE BROAD CYCLONE
THROUGH SATURDAY. WINDS WILL CONTINUE TO DECREASE TONIGHT AND SHOULD
LOSE THE STRONG GUSTS BY 6-7 PM. THE ONLY EXCEPTION TO THIS COULD BE
TOWARDS ERIE PA WHERE WINDS MAY CONTINUE TO GUST TO 35 OR 40 MPH
THROUGH THE EVENING. ELSEWHERE WINDS WILL DROP OFF TO 15 TO 25 MPH.
TEMPERATURES WILL ONLY FALL INTO THE UPPER 20S OVERNIGHT.

THE UPPER LEVEL LOW WILL SET UP OVER NORTHERN ONTARIO THROUGH THE
FIRST HALF OF THE WEEKEND WITH A DECENT SHORTWAVE SLIDING NORTHEAST
ACROSS LAKE ERIE ON SATURDAY. MODELS NOT ADVERTISING MUCH MOISTURE
TO WORK WITH BUT COULD SEE A FEW LIGHT RAIN OR SNOW SHOWERS WITH
CHANCES OF PRECIPITATION IN THE 20-40 PERCENT RANGE. TEMPERATURES
WILL RANGE FROM THE MID 40S SOUTH TO UPPER 30S NEAR LAKE ERIE. A
REPEAT PERFORMANCE OCCURS ON SUNDAY...THIS TIME ALIGNING WITH THE
LOW LEVEL FRONT SINKING SOUTH AND A LITTLE BETTER MOISTURE. WITH
THAT SAID MODELS STRUGGLING WITH THE PLACEMENT AND TIMING OF
PRECIPITATION SO WILL LEAVE POPS LOW UNTIL CONFIDENCE INCREASES.
HIGHS ON SUNDAY WILL DROP BACK INTO THE 30S MOST AREAS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
NOT MANY CHANGES TO THE LONG TERM TODAY.  THE PERIOD STILL LOOKS
VERY VERY COLD.  HIGHS WILL BE 15 TO 20 DEGREES BELOW NORMAL.  BEST
CHANCES FOR PRECIP DURING THE PERIOD WILL BE MONDAY NIGHT INTO
TUESDAY AS A FAST MOVING DISTURBANCE MOVES ACROSS THE REGION.  RIGHT
NOW IT LOOKS LIKE A QUICK INCH OR TWO OF SNOW.  SOME LAKE EFFECT
WILL THEN CONTINUE THROUGH WEDNESDAY IN THE COLD NORTHWEST FLOW.
HIGH PRESSURE WILL FINALLY WIN OUT ON THURSDAY AND WILL TRY FOR DRY
WEATHER.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MOST LOCATIONS WILL CONTINUE TO SEE LOW END VFR THROUGH THE
AFTERNOON. HOWEVER THERE WILL BE PATCHES OF MVFR WHERE ANY OF THE
SHOWERS ARE LOCATED. AT THIS POINT IT APPEARS THAT THE VERY LIGHT
RAIN/SNOW SHOWERS WILL BE ISOLATED TO SCATTERED AT BEST AND WILL
COVER THEM WITH A VICINITY SHOWER IN THE TAFS. ALL LOCATIONS
SHOULD SEE SOME CLEARING OVERNIGHT BUT IT WILL FILL BACK IN WITH
MIDDLE AND HIGH LEVEL CLOUD COVER.

SOUTHWEST WINDS WILL BE THE MAIN ISSUE WITH GUST OF 35 TO 45 KNOTS
COMMON. WINDS WILL DECREASE SLOWLY THROUGH THE EVENING WITH MOST
LOCATIONS DROPPING THE GUSTS AFTER O5Z.

.OUTLOOK...OME NON-VFR POSSIBLE SUNDAY AND MAYBE SNOWBELT ON MON.

&&

.MARINE...
THE GALE IS UP AND SEE NO REASON FOR CHANGES.  THE STRONGEST WINDS
SHOULD OCCUR THIS AFTERNOON WHEN THE PRESSURE GRADIENT IS
STRONGEST.  EXPECT THAT A LOT OF SHIFTING OF THE EXISTING ICE FIELDS
WILL OCCUR.  AFTER THIS EVENING...WINDS WILL GRADUALLY DIMINISH.
THE FLOW TODAY WILL BE SOUTHWEST TO WEST SOUTHWEST. AFTER THAT...THE
FLOW THE REMAINDER OF THE PERIOD WILL BE MAINLY WESTERLY AT UNDER 15
KNOTS SUSTAINED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ001>003.
MARINE...GALE WARNING UNTIL 1 AM EST SATURDAY FOR LEZ061-142>149-
     162>169.

&&

SYNOPSIS...KEC
NEAR TERM...LOMBARDY
SHORT TERM...KEC
LONG TERM...KUBINA
AVIATION...MULLEN
MARINE...KUBINA
Hazardous weather outlook, Feb 21, 3:38 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
338 AM EST FRI FEB 21 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-220845-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
338 AM EST FRI FEB 21 2014

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL FOR ICE JAMS ON AREA RIVERS WILL CONTINUE INTO THE
WEEKEND AS RIVER LEVELS RISE DUE TO RECENT RAINFALL AND SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-220845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
338 AM EST FRI FEB 21 2014

...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 1 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 7 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cuyahoga

When
February 21, 1:00 PM EST to 4:00 PM EST
Where
Cuyahoga County, 1.29 mi SW of Lakewood to 0.96 mi W of Lakewood
Cause
Ice Jam
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.468, -81.819

Police in Rocky River reported an ice jam on the Rocky River near the Metropark marina. The ice jam broke free around 1 pm and travelled about 2 miles to the mouth of the river into Lake Erie. The lake had been frozen over, but strong southwest gales were able to break up the mouth of the Rocky River sufficiently to allow the ice jam to move out of the river. Numerous docks and boats were damaged along the river, including a marina in the Metropark.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491293.